Set-Valued Analysis

, Volume 16, Issue 5–6, pp 511–538 | Cite as

On the Lipschitz Modulus of the Argmin Mapping in Linear Semi-Infinite Optimization



This paper is devoted to quantify the Lipschitzian behavior of the optimal solutions set in linear optimization under perturbations of the objective function and the right hand side of the constraints (inequalities). In our model, the set indexing the constraints is assumed to be a compact metric space and all coefficients depend continuously on the index. The paper provides a lower bound on the Lipschitz modulus of the optimal set mapping (also called argmin mapping), which, under our assumptions, is single-valued and Lipschitz continuous near the nominal parameter. This lower bound turns out to be the exact modulus in ordinary linear programming, as well as in the semi-infinite case under some additional hypothesis which always holds for dimensions n ⩽ 3. The expression for the lower bound (or exact modulus) only depends on the nominal problem’s coefficients, providing an operative formula from the practical side, specially in the particular framework of ordinary linear programming, where it constitutes the sharp Lipschitz constant. In the semi-infinite case, the problem of whether or not the lower bound equals the exact modulus for n > 3 under weaker hypotheses (or none) remains as an open problem.


Strong Lipschitz stability Metric regularity Lipschitz modulus Optimal set mapping Linear semi-infinite programming 

Mathematics Subject Classifications (2000)

90C34 49J53 90C31 90C05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bank, B., Guddat, J., Klatte, D., Kummer, B., Tammer, K.: Non-Linear Parametric Optimization. Akademie, Berlin (1982)Google Scholar
  2. 2.
    Bonnans, J.F., Shapiro, A.: Nondegenerancy and quantitative stability of parametrized optimization problems with multiple solutions. SIAM J. Optim. 8, 940–946 (1998)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Brosowski, B.: Parametric semi-infinite linear programming I. Continuity of the feasible set and of the optimal value. Math. Programming Stud. 21, 18–42 (1984)MATHMathSciNetGoogle Scholar
  4. 4.
    Cánovas, M.J., Dontchev, A.L., López, M.A., Parra, J.: Metric regularity of semi-infinite constraint systems. Math. Programming 104B, 329–346 (2005)CrossRefGoogle Scholar
  5. 5.
    Cánovas, M.J., Klatte, D., López, M.A., Parra, J.: Metric regularity in convex semi-infinite optimization under canonical perturbations. SIAM J. Optim. (2007) (in press)Google Scholar
  6. 6.
    Cánovas, M.J., López, M.A., Parra, J., Todorov, M.I.: Stability and well-posedness in linear semi-infinite programming. SIAM J. Optim. 10, 82–98 (1999)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cánovas, M.J., López, M.A., Parra, J., Toledo, F.J.: Lipschitz continuity of the optimal value via bounds on the optimal set in linear semi-infinite optimization. Math. Oper. Res. 31, 478–489 (2006)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Cheung, D., Cucker, F., Pena, J.: Unifying condition numbers for linear programming. Math. Oper. Res. 28, 609–624 (2003)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dontchev, A.L., Lewis, A.S., Rockafellar, R.T.: The radius of metric regularity. Trans. Amer. Math. Soc. 355, 493–517 (2003)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Dontchev, A.L., Rockafellar, R.T.: Characterizations of strong regularity for variational inequalities over polyhedral convex sets. SIAM J. Optim. 6, 1087–1105 (1996)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Fischer, T.: Contributions to semi-infinite linear optimization. In: Brosowski, B., Martensen, E. (eds.) Approximation and Optimization in Mathematical Physics, pp. 175–199, Peter Lang, Frankfurt-Am-Main (1983)Google Scholar
  12. 12.
    Goberna, M.A., López, M.A.: Linear Semi-Infinite Optimization. Wiley, Chichester, UK (1998)MATHGoogle Scholar
  13. 13.
    Goberna, M.A., López, M.A., Todorov, M.I.: Stability theory for linear inequality systems. SIAM J. Matrix Anal. Appl. 17, 730–743 (1996)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Henrion, R., Klatte, D.: Metric regularity of the feasible set mapping in semi-infinite optimization. Appl. Math. Optim. 30, 103–109 (1994)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Ioffe, A.D.: Metric regularity and subdifferential calculus. Uspekhi Mat. Nauk 55(3) (333), 103–162; English translation. Math. Surveys 55, 501–558 (2000)Google Scholar
  16. 16.
    Klatte, D.: Stability of stationary solutions in semi-infinite optimization via the reduction approach. In: Oettli, W., Pallaschke, D. (eds.) Lecture Notes in Economica and Mathematical Systems 382, pp. 155–170 Springer (1992)Google Scholar
  17. 17.
    Klatte, D., Kummer, B.: Nonsmooth Equations in Optimization. Regularity, Calculus, Methods and Applications. Kluwer, Dordrecht (2002)MATHGoogle Scholar
  18. 18.
    Klatte, D., Kummer, B.: Strong Lipschitz stability of stationary solutions for nonlinear programs and variational inequalities. SIAM J. Optim. 16, 96–119 (2005)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Kojima, M.: Strongly stable stationary solutions in nonlinear programs. In: Robinson, S.M. (ed.) Analysis and Computation of Fixed Points. Academic, New York, pp. 93–138 (1980)Google Scholar
  20. 20.
    Levy, A.B., Poliquin, R.A.: Characterizing the single-valuedness of multifunctions. Set-Valued Anal. 5, 351–364 (1997)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Li, W.: The sharp Lipschitz constants for feasible and optimal solutions of a perturbed linear program. Linear Algebra Appl. 187, 15–40 (1993)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Li, W.: Sharp Lipschitz constants for basic optimal solutions and basic feasible solutions of linear programs. SIAM J. Control Optim. 32, 140–153 (1994)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Li, W.: Abadie’s constraint qualification, metric regularity, and error bounds for differentiable convex inequalities. SIAM J. Optim. 7, 966–978 (1997)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation (I,II). Springer, Berlin (2006)Google Scholar
  25. 25.
    Nožička, F., Guddat, J., Hollatz, H., Bank, B.: Theorie der Linearen Parametrischen Optimierung. Akademie-Verlag, Berlin (1974)MATHGoogle Scholar
  26. 26.
    Renegar, J.: Linear programming, complexity theory and elementary functional analysis. Math. Programming 70 Ser. A, 279–351 (1995)Google Scholar
  27. 27.
    Rockafellar, R.T., Wets, J.-B.R.: Variational Analysis, Springer, Berlin (1997)Google Scholar
  28. 28.
    Rückmann, J.-J.: On existence and uniqueness of stationary points in semi-infinite optimization. Math. Programming 86, 387–415 (1999)MATHCrossRefGoogle Scholar
  29. 29.
    Zheng, X.Y., Ng, K.F.: Metric regularity and constraint qualifications for convex inequalities on Banach spaces. SIAM J. Optim. 14, 757–772 (2004)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2007

Authors and Affiliations

  • M. J. Cánovas
    • 1
  • F. J. Gómez-Senent
    • 1
  • J. Parra
    • 1
  1. 1.Operations Research CenterMiguel Hernández University of ElcheElcheSpain

Personalised recommendations